MAUDE Adverse Event Report: COOK VASCULAR INC VITAL-PORT ATTACHED SILICONE CATHETER WITH INT TITANIUM POWER INJECTABLE PORT; LJT SUBCUTANEOUS, IMPLANTED, INTRAVASCULAR INFUSION PORT AND CATHETER

COOK VASCULAR INC VITAL-PORT ATTACHED SILICONE CATHETER WITH INT TITANIUM POWER INJECTABLE PORT; LJT SUBCUTANEOUS, IMPLANTED, INTRAVASCULAR INFUSION PORT AND CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 11/22/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This event is currently under investigation.
 
Event or Problem Description
Port has been in place for just under 1 month.Patient returned for second chemo treatment and staff could not aspirate blood.Patient sent to x-ray and found that port catheter had separated/broken torn off just below the collar, actually on the catheter and the remaining catheter had traveled into the blood svc and required a further procedure in the hybrid lab to remove the embolized silicone port catheter.This was done via the groin as an emergency procedure.Patient missed their chemo dose and had to have a lengthy endovascular retrieval procedure.The device remained inside the patient body.The patient required another cvad device to be placed so patient could get treatment due to this occurrence.The complainant informed adverse effects on the patient due to this occurrence.However, the complainant does not know how the catheter broke off inside the patient.Only that it did.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, quality control, functional testing and visual inspection of the returned device was conducted during the investigation.One used vital port housing and catheter lock were returned for investigation.The catheter was in two pieces; one piece was attached to the port housing and the other piece was inside the snare.The catheter has an ovoid appearance at the fracture.The fragment that remained attached to the port housing was approximately 2.2cm and the larger section of the catheter was 22cm that was folded over with the snare.There was no burnishing or calcification on the catheter surfaces.There were puncture marks evident in the septum and only two of the suture holes were utilized.Several needle marks are visible on the port housing.The catheter lock appears to have been damaged by a sharp tool.There were no occlusions noted in the port or in the catheter when flushed.Radiographic images were also provided.Review of the images noted a pinch of the catheter at the costoclavicular space combined with catheter fatigue.This could have possibly led to the reported fracture.A review of the device history record was conducted.The lot met all release criteria.The instructions for use were reviewed and this is a known failure mode for this device.Based on the information provided, examination of the returned device and the results of our investigation, a definitive root cause could not be determined.Per the quality engineering risk assessment no further action is required.

Brand Name
VITAL-PORT ATTACHED SILICONE CATHETER WITH INT TITANIUM POWER INJECTABLE PORT
Common Device Name
LJT SUBCUTANEOUS, IMPLANTED, INTRAVASCULAR INFUSION PORT AND CATHETER
Manufacturer (Section D)
COOK VASCULAR INC
1186 montgomery lane
vandergrift PA 15690
MDR Report Key6200365
Report Number2522007-2016-00014
Device Sequence Number10776207
Product Code LJT
UDI-Device Identifier00827002264342
UDI-Public(01)00827002264342(17)190228(10)N135440
Combination Product (Y/N)N
PMA/510(K) Number
K150733
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberIP-S7010
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/24/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/22/2016
Supplement Report FDA Received Date01/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;